Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 210, NWS Omaha, NE

June 29, 20174 counties in Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 29, 2017, 11:26 PM CDT for 4 counties in Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 11:26 PM CDT (04:26 UTC)
Expired
Jun 30, 2017, 12:00 AM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 11:50 PM CDTHAIL 1Essex, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KOAX 300426
SVROAX
IAC071-129-137-145-300500-
/O.NEW.KOAX.SV.W.0210.170630T0426Z-170630T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1126 PM CDT THU JUN 29 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fremont County in southwestern Iowa...
  Southwestern Montgomery County in southwestern Iowa...
  Southeastern Mills County in southwestern Iowa...
  Western Page County in southwestern Iowa...

* Until midnight CDT

* At 1126 PM CDT, a severe thunderstorm was located 8 miles 
  southeast of Malvern, or 32 miles north of Tarkio, moving 
  southeast at 30 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Shenandoah, Essex, Coin, Randolph, Yorktown, Imogene, Coburg and
  Pierce Recreation Area.

This includes Highway 59 in Iowa between mile markers 10 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 9562 4101 9550 4090 9507 4064 9518
TIME...MOT...LOC 0426Z 291DEG 26KT 4091 9548 

HAIL...1.50IN
WIND...<50MPH
 
$$

FOBERT
1 follow-up statement
872 
WWUS53 KOAX 300445
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1145 PM CDT THU JUN 29 2017

IAC071-129-300454-
/O.CAN.KOAX.SV.W.0210.000000T0000Z-170630T0500Z/
Fremont IA-Mills IA-
1145 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT AND
SOUTHEASTERN MILLS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.

LAT...LON 4064 9518 4071 9537 4073 9538 4098 9537
      4090 9507
TIME...MOT...LOC 0444Z 291DEG 26KT 4086 9531 

$$

IAC137-145-300500-
/O.CON.KOAX.SV.W.0210.000000T0000Z-170630T0500Z/
Montgomery IA-Page IA-
1145 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHWESTERN MONTGOMERY AND WESTERN PAGE COUNTIES...

At 1144 PM CDT, a severe thunderstorm was located near Essex, or 29
miles north of Tarkio, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Shenandoah, Essex, Coin, Yorktown, Coburg and Pierce Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4064 9518 4071 9537 4073 9538 4098 9537
      4090 9507
TIME...MOT...LOC 0444Z 291DEG 26KT 4086 9531 

HAIL...1.50IN
WIND...<50MPH
 
$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:01 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 7:01 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
701 PM CDT Thu Jun 29 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 405 PM CDT Thu Jun 29 2017

Storms are beginning to percolate across north central
and northeast Nebraska in uncapped enviroment ahead of
surface boundary. Per 18z OAX sounding and SPC MA, area south of
interstate 80 still somewhat capped. CAM have been little
erratic on convective development, with RAP doing the best
with initiation. Mid-level shear decent with OAX sounding showing
50-60kt in mid-levels. Weak shear in the low levels, so any
tornado development likely will be coincident with surface
low and along boundary that currenly arcs along and
east of Missouri River. Used consensus blend of CAM for PoP
and weather this evening and through the overnight. Approaching
H5 short weave will allow additional storm development along
boundary that will stretch southward into Kansas. Based on
CAM, bulk of activity will be out of forecast area by 08utc.

Cyclonic flow aloft and H8 convergence will provide focus for
isolated showers and perhaps a rumble of thunder during the
afternoon. Passage of vort max late in the day, will bring large
scale subsidence across the region and a reprieve from storms by
Friday evening. Little or no precipitation threat Saturday or
Saturday night. Warm air advection and return flow may allow
for isolated convection early Sunday morning, but expect activity
to diminish by late morning.

Accepted short-term model consensus temperatures for the most
part Friday through Saturday. On Sunday, GEFS members hinting
that temperatures could be a little warmer than consensus blend.
Due to combinations of upper level ridging, H8 thermal ridge and
compressional warming ahead of southward moving surface boundary,
decided to raise temperatures a few degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM CDT Thu Jun 29 2017

Medium range models have been consistent with MCS development
Sunday night into Monday, though timing and location have varied
from run to run. Due to ongoing inconsistency, keep PoPs only in
high chance range.  Perhaps a little break from precip chances
later in the day on Monday, then unfortunately, shortwave moving
through the central plains on Tuesday may dampen holiday
activities. Accepted consensus/guidance temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 659 PM CDT Thu Jun 29 2017

Ongoing convection affecting KOFK TAF site, but expect storms
to move southeast of the area by 0200 UTC. Lowest ceilings
with convection will be higher end MVFR, with occasional
thunderstorm gusts to 50kt associated with severe storms. Lingering
showers may affect the area until 05UTC. VFR conditions will
persist after 05UTC.

KOMA and KLNK TAF sites likely will begin to see storms beginning
02-03UTC. The best potential for strong to severe convection will
be 03-04 UTC, when visibilties will be reduced to 1-3SM and
thunderstorm gusts 45-50kt could occur. Per convective allowing
models, storms will affect these areas until 05-06UTC. There is
some indication of MVFR ceilings developing between 07-12UTC, but
forecast models have been somewhat inconsistent, so for the
time being keep conditions VFR after 07UTC.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...Fortin
Hazardous weather outlook, Jun 29, 5:36 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
536 PM CDT Thu Jun 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
536 PM CDT Thu Jun 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

There is a slight risk for severe storms this evening into
the overnight hours. A warm front will provide the focus for
scattered strong to severe storms across northeast Nebraska and
northwest Iowa through 8 pm. As the evening progress, storm
coverage will increase, as additional storms develop along a
surface cold front. As he frontal system moves southeast,
thunderstorm activity will reach the I-80 corridor between
8 and 10 pm. Storms are expected to weaken as they continue to
push into southern Nebraska and southwest Iowa, with all
thunderstorm activity moving out of the outlook area by the early
morning hours of Friday.

There remains uncertainty as to how far into southeast Nebraska
and southwest Iowa storms will be able to hold together, given
that the atmosphere further south still is recovering from
Thursday morning and early afternoon thunderstorm activity.

Hail up to golf ball sized and thunderstorm winds up to 70 mph will
be the primary threats with any storms this evening. Isolated
tornadoes cannot be ruled out as well, especially in vicinity of
the surface low and along intersecting boundaries in northeast
Nebraska.

There is a small chance of the thunderstorm development Friday
afternoon, but no severe weather is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

There will be a break in thunderstorm activity Saturday, but
thunderstorm chances will increase later in the weekend through
midweek. At this time, guidance continues to indicate that
strong to severe thunderstorms will be possible across the outlook
area Sunday night into early Monday. Forecast trends indicate at
threat of thunderstorms on the Fourth of July.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will possibly be needed in counties
across northeast Nebraska this afternoon.

In the hours before

Local storm report, Jun 29, 10:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1040 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 W MILLARD             41.21N 96.19W
06/29/2017  M1.75 INCH       DOUGLAS            NE   PUBLIC

&&

BSMITH
Local storm report, Jun 29, 10:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             2 SSE PAPILLION         41.14N 96.02W
06/29/2017  M2.00 INCH       SARPY              NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 29, 10:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1054 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             1 NW COUNCIL BLUFFS     41.26N 95.87W
06/29/2017  M1.50 INCH       POTTAWATTAMIE      IA   STORM CHASER

            QUARTER TO PING PONG BALL SIZE HAIL.

&&

BSMITH
Local storm report, Jun 29, 11:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             5 ESE MACEDONIA         41.16N 95.34W
06/29/2017  E1.25 INCH       POTTAWATTAMIE      IA   PUBLIC

&&
Local storm report, Jun 29, 11:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             5 WNW PLATTSMOUTH       41.02N 95.99W
06/29/2017  E1.00 INCH       CASS               NE   PUBLIC

&&
Local storm report, Jun 29, 11:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1125 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     2 NNW PACIFIC JUNCTION  41.05N 95.82W
06/29/2017                   MILLS              IA   LAW ENFORCEMENT

            SEMI BLOWN OVER.

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:13 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Shelby32 min
Jun 29, 7:23 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie37 min
Jun 29, 7:56 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby34 min
Jun 29, 8:24 PM CDTSevere Thunderstorm WarningOAXHarrison36 min
Jun 29, 8:26 PM CDTSpecial Weather StatementOAXShelby34 min
Jun 29, 8:54 PM CDTSpecial Weather StatementOAXHarrison51 min
Jun 29, 9:16 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie29 min
Jun 29, 9:32 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie28 min
Jun 29, 9:45 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby30 min
Jun 29, 9:46 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby29 min
Jun 29, 9:55 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie35 min
Jun 29, 10:07 PM CDTAreal Flood AdvisoryOAXPottawattamie3 hr
Jun 29, 10:26 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie34 min
Jun 29, 10:39 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie36 min
Jun 29, 10:42 PM CDTSevere Thunderstorm WarningOAXFremont, Mills33 min
Jun 29, 10:58 PM CDTSevere Thunderstorm WarningOAXFremont, Mills32 min
Jun 29, 11:58 PM CDTSevere Thunderstorm WarningOAXPage20 min
Jun 30, 12:00 AM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie17 min
Jun 30, 6:29 PM CDTSpecial Weather StatementOAXHarrison31 min
Jun 30, 6:34 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.